Covering, measure derivation and dimensions. (Recouvrements, derivation des mesures et dimensions.) (French. English summary) Zbl 1123.28001

The paper generalizes classical work of Besicovitch about derivation of measures by suitable coverings from Euclidean spaces to a space \(X\) with symmetric kernel \(d\), i.e. \(d\) has all properties of a semi-metric with the exception of the triangle inequality. Besides others, weak or strong covering properties of degree less than or equal to \(m\) are the most basic ones to be studied in this paper. These coverings are defined by the property that each family of closed balls with radii in a decreasing sequence or with bounded radii contains a finite subfamily covering the center of each element at most \(m\) times, respectively. Both coverings are equivalent if the symmetric kernel has the so-called ‘doubling property’ and if its balls are sufficiently regular.
If all balls belong to the Baire field of the basic symmetric kernel, an almost everywhere derivation theorem holds true. This generalizes classical work of M. de Guzman for Euclidean spaces as well as of D. Preiss for weak coverings of complete, separable metric spaces. As a novelty, a theorem on the derivation in measure is obtained under stronger measurabilty properties for weak coverings restricted to balls with constant radii. The proof of this result uses ideas of Mattila.
Like D. Preiss the authors study relations between coverings and dimension. It is easily seen, that the weak coverings of degree less than or equal to \(m+ 1\) is equivalent to the fact, that \((X,d)\) has Nagata dimension less than or equal to \(m\), and if the balls are of constant radii, that its De Groot dimension is less than or equal to \(m\). As an application the finiteness of the De Groot dimension for the Heisenberg group under its usual metric follows, its Nagata dimension being infinite. Another application is for the \(n\)-dimensional Euclidean space, constructing on it a symmetric kernel which is equivalent to the Euclidean distance, being the minimum of \(n+1\) ultrametrics, and having open balls being open for the Euclidean topology.
Finally, the authors anounce generalizations for open balls and ‘pseudoballs’ to appear elsewhere.


28A15 Abstract differentiation theory, differentiation of set functions
54E99 Topological spaces with richer structures
54F45 Dimension theory in general topology
Full Text: DOI Euclid EuDML


[1] Assouad, P.: Espaces métriques, plongements, facteurs . Thèse de doctorat, Publications Mathématiques d’Orsay, No. 223-7769. U.E.R. de Mathématique, Université de Paris XI, Orsay, 1977.
[2] Assouad, P.: Sur la distance de Nagata. C. R. Acad. Sci. Paris Sér. I Math. 294 (1982), 31-34 · Zbl 0481.54015
[3] Assouad, P.: Plongements lipschitziens dans \(\mathbbR^n\). Bull. Soc. Math. France 111 (1983), 429-448 · Zbl 0597.54015
[4] Assouad, P. and Quentin de Gromard, T.: Dérivation des mesures à l’aide de pseudo-boules. C. R. Acad. Sci. Paris Sér. I Math. 320 (1995), 1065-1068 · Zbl 0824.28003
[5] Assouad, P. and Quentin de Gromard, T.: Dimension topologique et propriétés de recouvrement (travail en cours).
[6] Besicovitch, A. S.: A general form of the covering principle and relative differentiation of additive functions. Proc. Cambridge Philos. Soc. 41 (1945), 103-110 · Zbl 0063.00352 · doi:10.1017/S0305004100022453
[7] Berger, M.: La géométrie métrique des variétés riemanniennes (variations sur la formule \(a^ 2=b^ 2+c^ 2-2bc \mathrm cos \alpha\)). In The mathematical heritage of Élie Cartan (Lyon, 1984) , 9-66. Astérisque (1985), numero hors série.
[8] Billingsley, P.: Convergence of Probability Measures . John Wiley, New York-London-Sydney, 1968. · Zbl 0172.21201
[9] Burago, D., Burago, Y. and Ivanov, S.: A course in metric geometry . Graduate Studies in Mathematics 33 . American Mathematical Society, Providence, RI, 2001. · Zbl 0981.51016
[10] Cheeger, J. and Ebin, D.G.: Comparison theorems in Riemannian geometry . North-Holland Mathematical Library 9 . North-Holland Publishing Co., 1975. · Zbl 0309.53035
[11] Chang, C.C. and Keisler, H.J.: Model Theory , second edition. Studies in Logic and the Foundations of Mathematics 73 . North-Holland, Amsterdam-New York-Oxford, 1977.
[12] Cygan, J.: Subadditivity of homogeneous norms on certain nilpotent Lie groups. Proc. Amer. Math. Soc. 83 (1981), 69-70. JSTOR: · Zbl 0475.43010 · doi:10.2307/2043893
[13] Davies, R.O. and Schuss, Z.: A proof that Henstock’s integral includes Lebesgue’s. J. London Math. Soc. (2) 2 (1970), 561-562 · Zbl 0197.04103
[14] Dellacherie, C. and Meyer, P. A.: Probabilités et potentiel. Chapitres I à IV . Publications de l’Institut de Mathématique de l’Université de Strasbourg, No. XV. Actualités Scientifiques et Industrielles 1372 . Hermann, Paris, 1975.
[15] Dellacherie, C. and Meyer, P. A.: Probabilités et potentiel. Chapitres V à VIII. Théorie des martingales . Actualités Scientifiques et Industrielles 1385 . Hermann, Paris, 1980. · Zbl 0464.60001
[16] De Giorgi, E., Colombini, F. and Piccinini, L. C.: Frontiere orientate di misura minima e questioni collegate . Scuola Normale Superiore, Pisa, 1972. · Zbl 0296.49031
[17] De Groot, J.: On a metric that characterizes dimension. Canad. J. Math. 9 (1957), 511-514 · Zbl 0079.16704 · doi:10.4153/CJM-1957-059-6
[18] De Guzmán, M.: Differentiation of integrals in \(\mathbbR^n\) . Lecture Notes in Mathematics 481 . Springer-Verlag, Berlin-New York, 1975. · Zbl 0327.26010 · doi:10.1007/BFb0081986
[19] De Guzmán, M.: Real variable methods in Fourier analysis . North-Holland Mathematics Studies 46 . North-Holland, Amsterdam-New York, 1981. · Zbl 0449.42001
[20] Federer, H.: Geometric Measure Theory . Die Grundlehren der mathematischen Wissenschaften 153 . Springer-Verlag, New York, 1969. · Zbl 0176.00801
[21] Füredi, Z. and Loeb, P.A.: On the best constant for the Besicovitch covering theorem. Proc. Amer. Math. Soc. 121 (1994), 1063-1073. JSTOR: · Zbl 0802.28002 · doi:10.2307/2161215
[22] Jech, Th.: Set Theory . Academic Press, 1978. · Zbl 0419.03028
[23] Kellerer, H. G.: Baire sets in product spaces. In Measure theory (Oberwolfach 1979) , 38-44. Lecture Notes in Math. 794 . Springer, Berlin, 1980. · Zbl 0432.28002
[24] Korányi, A. and Reimann, H. M.: Foundations for the theory of quasiconformal mappings on the Heisenberg group. Adv. Math. 111 (1995), 1-87. · Zbl 0876.30019 · doi:10.1006/aima.1995.1017
[25] Lang, U. and Schlichenmaier, T.: Nagata dimension, quasisymmetric embeddings, and Lipschitz extensions. Int. Math. Res. Not. 2005 58 , 3625-3655. · Zbl 1095.53033 · doi:10.1155/IMRN.2005.3625
[26] Mattila, P.: Differentiation of measures on uniform spaces. In Measure theory (Oberwolfach 1979) , 261-283. Lecture Notes in Math. 794 . Springer, Berlin, 1980. · Zbl 0431.28006
[27] Meyer, P. A.: Probabilités et potentiel . Publications de l’Institut de Mathématique de l’Université de Strasbourg, No. XIV. Actualités Scientifiques et Industrielles 1318 . Hermann, Paris, 1966. · Zbl 0138.10402
[28] Morse, A. P.: Perfect blankets. Trans. Amer. Math. Soc. 61 (1947), 418-442. JSTOR: · Zbl 0031.38702 · doi:10.2307/1990381
[29] McShane, E. J.: Unified integration . Pure and Applied Mathematics 107 . Academic Press, New York, 1983. · Zbl 0551.28001
[30] Nagata, J. I.: On a special metric and dimension. Fund. Math. 55 (1964), 181-194. · Zbl 0196.55502
[31] Ostrand, P. A.: A conjecture of J. Nagata on dimension and metrization. Bull. Amer. Math. Soc. 71 (1965), 623-625. · Zbl 0134.41901 · doi:10.1090/S0002-9904-1965-11364-7
[32] Oxtoby, J. C.: Measure and Category. A survey of the analogies between topological and measure spaces . Graduate Texts in Mathematics 2 . Springer-Verlag, New York-Berlin, 1971. · Zbl 0217.09201
[33] Preiss, D.: Dimension of metrics and differentiation of measures. In General topology and its relations to modern analysis and algebra, V (Prague, 1981) , 565-568. Sigma Ser. Pure Math. 3 . Heldermann, Berlin, 1983. · Zbl 0502.28002
[34] Pu, H.W.: Another proof that Riemann-complete integral includes the Lebesgue integral. Bull. Soc. Roy. Sci. Liège 41 (1972), 250-251. · Zbl 0241.26009
[35] Rinow, W.: Die innere Geometrie der metrischen Raüme . Die Grundlehren der mathematischen Wissenschaften 105 . Springer-Verlag, Berlin-Göttingen-Heidelberg, 1961. · Zbl 0096.16302
[36] Stein. E. M.: Singular integrals and differentiability properties of functions . Princeton Mathematical Series 30 . Princeton University Press, Princeton, N.J. 1970 · Zbl 0207.13501
[37] Sullivan, J. M.: Sphere packings give an explicit bound for the Besicovitch covering theorem. J. Geom. Anal. 4 (1994), 219-231. · Zbl 0797.52011 · doi:10.1007/BF02921548
[38] Sawyer, E. and Wheeden, R. L.: Weighted inequalities for fractional integrals on Euclidean and homogeneous spaces. Amer. J. Math. 114 (1992), 813-874. JSTOR: · Zbl 0783.42011 · doi:10.2307/2374799
[39] Ulam, S.: Zur Masstheorie in der allgemeinen Mengenlehre. Fund. Math. 16 (1930), 140-150.
[40] Van der Vaart, A. W. and Wellner, J. A.: Weak convergence and empirical processes. With applications to statistics . Springer Series in Statistics. Springer-Verlag, New York, 1996. · Zbl 0862.60002
[41] Zanzotto, P. A.: On measure derivation in metric spaces. Mathematika 36 (1989), 349-358. · Zbl 0697.28002 · doi:10.1112/S0025579300013188
[42] Ziemer, W. P.: Weakly differentiable functions. Sobolev spaces and functions of bounded variation . Graduate Texts in Mathematics 120 . Springer-Verlag, New York, 1989. · Zbl 0692.46022 · doi:10.1007/978-1-4612-1015-3
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.